Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Springfield, MO

April 28, 2003Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2003, 8:08 AM CDT for Morgan County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 8:08 AM CDT (13:08 UTC)
Expired
Apr 28, 2003, 8:45 AM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 281308
SVRSGF
MOC141-281345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
807 AM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN MISSOURI

* UNTIL 845 AM CDT

* AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE    
  HAIL.  THIS STORM WAS LOCATED NEAR STOVER...OR 19 MILES SOUTHWEST  
  OF TIPTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  MORGAN COUNTY.

THE TOWN OF FLORENCE IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3851 9307 3839 9307 3850 9274 3859 9286
          3868 9285 3868 9306

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:25 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 28, 2:25 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT MON APR 28 2003

CLUSTER OF STORMS IS BEGINNING TO DEVELOP THIS MORNING OVER
NORTHEAST KANSAS WHERE APPROACHING SHORTWAVE IS WEAKENING CAPPING
INVERSION NEAR 850 MB/SURFACE FRONT. TO THE SOUTHWEST ANOTHER AREA
OF STORMS HAS DEVELOPED OVER EASTERN OKLAHOMA ALONG AXIS OF
STRENGTHENING LOW LEVEL JET. THESE STORMS APPEAR TO BE STRUGGLING
WITH +8 DEGREE CAPPING INVERSION.

MAIN QUESTION FOR TODAY IS HOW ONGOING CONVECTION TO OUR WEST WILL
AFFECT OUR PRECIP CHANCES FOR TODAY. AT THIS TIME STORMS TO OUR
NORTH ARE MOVING NORTHEAST AWAY FROM OUR AREA. LATEST RADAR IMAGES
SHOW SOME BACKBUILDING BUT NOT TOO SURE THEY WILL BACKBUILD TOO FAR
INTO CAPPING INVERSION. THERE SHOULD BE AN OUTFLOW BOUNDARY THAT
SETS UP OVER NORTHWEST MO THAT COULD FIRE UP CONVECTION LATER TODAY
THAT COULD WORK ITS WAY INTO THE REGION. THIS SEEMS TO BE THE
SOLUTION THAT ETA AND GFS ARE PICKING UP ON. NOT SURE IF PRECIP WILL
BE AS WIDESPREAD AND START AS SOON AS MODELS SUGGESTS...BUT
CERTAINLY WORTH LEAVING POPS IN FOR TODAY AND INTO THE EVENING.
PRECIP TO OUR SOUTHWEST IS NOT REALLY BEING HANDLED WELL BY
MODELS...BUT IS MOVING IN OUR DIRECTION. SHOULD SEE SOME OF THESE
STORMS IN OUR SOUTHWEST ZONES BEFORE SUNRISE...AND ALSO SHOULD SEE
ANOTHER BOUNDARY FOR STORMS TO FIRE UP ALONG LATER TODAY.

TEMPERATURES WILL BE HINDERED SOMEWHAT BY CLOUD COVER. HOWEVER WITH
A MUCH WARMER START THIS MORNING...MID TO UPPER 70S STILL LOOK OKAY.

HAVE OPTED TO LEAVE PRECIP CHANCES GOING THROUGH TUESDAY. EVEN
THOUGH SURFACE BOUNDARY SHIFTS NORTHWARD INTO NORTHERN MO...CAP
WILL BE WEAKER OVER THE REGION AND OUTFLOW BOUNDARIES FROM OVERNIGHT
CONVECTION MAY ONCE AGAIN BE HANGING AROUND. WENT WITH HIGHEST POPS
OVER THE NORTHEAST CLOSER TO MAIN SURFACE FRONT.

SURFACE LOW BECOMES BETTER ORGANIZED BY WEDNESDAY AFTERNOON WITH
DRYLINE PUSHING INTO EASTERN KANSAS. LOOKS LIKE BEST CHANCES FOR
SEVERE WEATHER OCCUR WEDNESDAY EVENING AND EARLY THURSDAY WITH 50 +
KT LOW LEVEL JET DEVELOPING AHEAD OF DRYLINE AND CAPES WELL OVER
1000 J/KG OVER WESTERN ZONES.

WILL KEEP PRECIP CHANCES GOING THROUGH THURSDAY EVENING. COLD FRONT
FINALLY CLEARS THE REGION BY FRIDAY MORNING AS SURFACE RIDGE BUILDS
INTO THE REGION. SHAVED TEMPS BACK FOR FRIDAY AND SATURDAY INTO THE
LOWER 70S.

.SGF...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, Apr 28, 6:00 AM CDT, 2 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS...FROM 3 PM TO
  MIDNIGHT.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON
  AND EVENING...AS THE MOIST AND INCREASINGLY UNSTABLE AIRMASS OVER
  THE REGION INTERACTS WITH RESIDUAL OUTFLOW BOUNDARIES FROM EARLY
  MORNING CONVECTION.

  THE MAIN LIMITING FACTOR FOR STORM DEVELOPMENT IS A CAPPING
  INVERSION IN THE MID LEVELS OF THE ATMOSPHERE. HOWEVER...THE
  INVERSION WILL WEAKEN LATER TODAY...AS AN UPPER LEVEL DISTURBANCE
  MOVES OVER THE REGION.

 .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLY FROM TUESDAY
  THROUGH THURSDAY AS A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE
  REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:54 AM CDTSevere Thunderstorm WarningSGFMiller21 min
Apr 28, 2:13 PM CDTSevere Thunderstorm WarningSGFLaclede47 min
Apr 28, 2:38 PM CDTSevere Thunderstorm WarningSGFWright52 min
Apr 28, 2:45 PM CDTSevere Thunderstorm WarningSGFWright45 min
Apr 28, 2:47 PM CDTSevere Thunderstorm WarningSGFTexas58 min
Apr 28, 3:43 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Apr 28, 4:16 PM CDTFlash Flood WarningSGFTexas3 hr
Apr 28, 4:28 PM CDTSevere Thunderstorm WarningSGFWright62 min
Apr 28, 4:40 PM CDTSevere Thunderstorm WarningSGFHowell65 min
Apr 28, 4:43 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Apr 28, 5:14 PM CDTSevere Thunderstorm WarningSGFShannon46 min
Apr 28, 5:24 PM CDTSevere Thunderstorm WarningSGFWright66 min
Apr 28, 5:32 PM CDTSevere Thunderstorm WarningSGFOregon58 min
Apr 28, 5:39 PM CDTSevere Thunderstorm WarningSGFHowell66 min
Apr 28, 5:43 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Apr 28, 5:47 PM CDTSevere Thunderstorm WarningSGFDouglas58 min
Apr 28, 6:36 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.